Statin-Induced Myotoxicity: New Standards for Diagnosis

the MPR take:

Although statins are generally well tolerated, they may cause muscle toxicity and severe rhabdomyolysis. A new study in the journal Clinical Pharmacology & Therapeutics suggests a standardization of the terminology and phenotypes of statin-induced muscle toxicity using pooled data from the PREDICTION-ADR consortium on muscle biopsies confirming muscle toxicity. The authors propose the following clinical presentations of statin-induced muscle toxicity: muscle symptoms; plasma creatine kinase (CK) elevation; rhabdomyolysis; and HMGCR (3-hydroxy-3-methylglutaryl-coenzyme A reductase) autoantibodies. In particular, a CK level that >4 x ULN in the presence or absence of clinical symptoms may indicate muscle toxicity while a CK >10 x ULN should be categorized as rhabdomyolysis if accompanied by renal impairment. Measurements of alanine aminotransferase, urine myoglobin levels, and renal function may be helpful in diagnosis and the measurement of anti-HMGCR antibodies and muscle biopsy should be considered for patients with a suspected autoimmune myopathy. Risk factors to consider are fibrates or CYP3A4 inhibitors with statin therapy and comorbidities that include hypothyroidism, chronic renal insufficiency, infection, impaired liver function, hypertension, physical exertion, and diabetes. Typically, statin-induced myotoxicity occurs within 6 months to 1 year after starting a statin; however, it can be delayed as long as 3 years in those with autoimmune myopathy. With this standardization, the authors hope to assist clinicians and researchers with treatment and additional study in this neglected area of focus.

New Algorithm Helps Statin-Induced Myotoxicity Prediction
Statin-Induced Myotoxicity: New Standards for Diagnosis

Statins are widely used lipid-lowering drugs that are effective in reducing cardiovascular disease risk. Although they are generally well tolerated, they can cause muscle toxicity, which can lead to severe rhabdomyolysis. Statins are safe and effective in the majority of patients, but they are associated with muscle toxicity, which, although rare, can be serious and potentially life threatening.

READ FULL ARTICLE From Nature

Loading links....